News National Nurofen maker misled Aussies
Updated:

Nurofen maker misled Aussies

Nurofen fine for misleading consumers upped to $6 million
The makers of Nurofen were originally fined $1.6 million. Photo: Supplied.
Share
Twitter Facebook Reddit Pinterest Email

The Federal Court has ruled that the company that makes Nurofen painkillers misled Australian consumers by claiming that identical products were each formulated to treat specific types of pain, for almost double the price.

The consumer watchdog took court action against Reckitt Benckiser on the basis that Nurofen Back Pain, Nurofen Period Pain, Nurofen Migraine Pain and Nurofen Tension Headache all contain the same active ingredient, ibuprofen lysine 342mg.

The court ruled that Reckitt Benckiser must remove the products from sale for three months, amend the packaging to inform consumers that other products were just as suitable and publish website and newspaper articles to clarify their status and pay costs.

A monetary fine is yet to be determined.

• How you’ve been ‘tricked’ by targeted painkillers
• Hard work to follow climate deal: Bishop
• Ex-Neighbours star investigated

“Truth in advertising and consumer issues in the health and medical sectors are priority areas for the ACCC, to ensure that consumers are given accurate information when making their purchasing decisions,” Australian Competition and Consumer Commission (ACCC) chairman, Rod Sims, said.

“Any representations which are difficult for a consumer to test will face greater scrutiny from the ACCC.”

Nurofen spokesperson, Montse Pena, said in a statement on Monday: “Nurofen did not set out to mislead consumers”.

Mr Sims said the court also heard that the retail price of the Nurofen Specific Pain Products was significantly higher than that of other comparable analgesic products, which also acted as general pain relievers.

“Price sampling conducted by the ACCC before the proceedings were commenced indicated that the Nurofen Specific Pain products were being sold at retail prices almost double that of Nurofen’s standard ibuprofen products and the general pain relief products of its competitors,” he said.

Reckitt Benckiser admitted that it had engaged in the contravening conduct and consented to the orders made by the court.

“Nurofen has co-operated with the ACCC in relation to these proceedings and will fully comply with the court order made today,” Ms Pena said.

In March, the ACCC launched a court battle against the company, alleging that the pain-specific claims made on Nurofen packets were false or misleading.

with AAP

Comments
View Comments